Anticoagulant & Antiplatelet Therapy
Guidelines for the Management of Anticoagulant and Antiplatelet Therapy in Patients Undergoing Endoscopic Procedures
Veitch AM, Baglin TP, Gershlick AH, Harnden SM, Tighe R, Cairns S
Please note that the flowchart on the second page of the guideline is inaccurate. A corrected version is available for download in PDF and Word formats below - the latter being intended for display in endoscopy units. A reprinted guideline will be issued with November's Gut.
Acute gastro-intestinal haemorrhage in patients on anticoagulant or antiplatelet agents is a high-risk situation. The immediate risk to the patient from haemorrhage may outweigh the risk of thrombosis as a result of stopping anticoagulant or antiplatelet therapy. Patients need to be assessed on an individual basis, and it is not possible to give unequivocal guidance to cover all situations. For patients with high-risk conditions on warfarin, then this can be discontinued with or without substitution of heparin depending on the severity of haemorrhage and risk of discontinuing anticoagulant therapy. There is a high risk of acute myocardial infarction or death if clopidogrel is discontinued in patients with coronary stents, particularly early after implantation, but extending up to 1 year after this. Endoscopy should be attempted as soon as safely possible after urgent liaison between the patient's cardiologist and the consultant specialist undertaking endoscopy. Clopidogrel should not be discontinued without discussion with a cardiologist. If clopidogrel therapy needs to be discontinued in this context, then this should be limited to a maximum of 5 days as the risk of stent thrombosis increases after this interval. (Evidence grade III. Recommendation grade B.) Early therapeutic endoscopic intervention may achieve haemostasis with minimal or no cessation of anticoagulant or antiplatelet therapy, and should be the first aim. (Evidence grade IV. Recommendation grade C.)
- Guidelines for the Management of Anticoagulant and Antiplatelet Therapy in Patients Undergoing Endoscopic Procedures [ 466 Kb ]